Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 30, 2017, 1:09 PM EDT for Genesee County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 1:09 PM EDT (17:09 UTC)
- Expired
- Jun 30, 2017, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 43 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
944 WWUS81 KBUF 301709 SPSBUF Special Weather Statement National Weather Service Buffalo NY 109 PM EDT FRI JUN 30 2017 NYZ011-012-301800- Wyoming-Genesee- 109 PM EDT FRI JUN 30 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL BRING TORRENTIAL RAINS TO NORTHERN WYOMING AND SOUTHERN GENESEE COUNTIES... At 108 PM EDT, strong thunderstorms were clustered near Attica, or 8 miles south of Batavia, moving east at 15 mph. These storms will bring very heavy rainfall to Attica and nearby locations with more than an inch of rain possible in an hour or less. Locations impacted include... Darien Lakes State Park, Le Roy, Bennington, Attica, Pavilion, Stafford, Covington, Alexander, Wyoming and East Bethany. This includes Interstate 90 near exit 47. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4277 7839 4290 7841 4304 7796 4282 7796 TIME...MOT...LOC 1708Z 250DEG 14KT 4287 7821 $$ Apffel
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 10:21 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 30, 10:21 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1021 AM EDT Fri Jun 30 2017 .SYNOPSIS... A passing mid level disturbance will bring a round of showers and thunderstorms to our area today. Locally heavy rainfall will be possible with these...with some strong gusty winds also possible mainly from about the Genesee Valley eastward. Warm...humid...and unsettled weather will then persist through the weekend...before high pressure builds in early next week and brings about a return to mainly dry weather. && .NEAR TERM /THROUGH TONIGHT/... A well-defined mid-level shortwave continues to make its way eastward across the lower Great Lakes...along with its associated convection. During the course of today this disturbance and its convection will continue to push steadily eastward across our region...with fairly numerous to widespread showers and thunderstorms spreading eastward across the remainder of the region through the midday and early afternoon hours. In general...most areas can expect a rough 4-6 hour or so window of showers and storms today...with these then tapering off from the west beginning early this afternoon as subsidence and drying arrive in the wake of the shortwave. In terms of severe weather potential...SPC continues with a slight risk for severe thunderstorms across our entire region today... as sufficient shear (0-6 km bulk shear values of 35-40 knots) will be in place to support organized convection. Given the expected timing of the convection noted above... it appears that instability levels may remain limited enough to minimize this risk across far western New York...with the risk for stronger storms then increasing with eastward extent across the rest of the area (i.e., mainly from about the Genesee Valley eastward) as the convection pushes east into an increasingly unstable airmass. While strong damaging wind gusts will be the primary threat from any stronger storms that do manage to materialize...some hail can also not totally be ruled out. While any storms will be moving along given the 30-40 knot flow that will be in place aloft...the potential for locally heavy rainfall also remains a concern given precipitable water values surging to between 1.75 and 2 inches...which could be supportive of locally higher amounts in any areas of training convection that do develop. Cannot rule out some training of storms along the south shore of Lake Ontario given the added convergence along the lake breeze boundary. For late this afternoon and for much of tonight...there will be a relative lack of synoptic forcing in the wake of today's shortwave. Thus...while some additional convection cannot be totally ruled out given our very warm and moist airmass...this should tend to be weaker in nature and isolated to widely scattered at best for much of the remainder of this period. The exception to this will be very late tonight when another mid level shortwave will approach from the west...resulting in chances for convection increasing again across far western New York. With respect to temperatures...highs today will mostly range in the upper 70s to lower 80s...with lows in the mid 60s to lower 70s then following for tonight. Meanwhile humidity levels will be on the muggy side...with surface dewpoints remaining in the mid to upper 60s. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... While the bulk of the long holiday weekend will feature fair weather...it will be quite active to start. In fact...there will be the risk that Mother Nature could generate her own version of fireworks in the form of potentially strong storms. As we open this period on Saturday...our region will still be firmly entrenched within a warm and very humid airmass. Dew points will be in the upper 60s to near 70 in most areas...and this will help to fuel showers and thunderstorms that will be fairly widespread... especially during the morning into the early afternoon. This is a big change from continuity that was 3-6 hours slower with this activity. The earlier arrival of the most widespread pcpn should also work to limit the instability and therefore greatly limit the risk for severe weather. More on that in a moment. The forcing for the showers and thunderstorms will be a pre frontal trough that will traverse the forecast area during the morning and early afternoon. This feature will be several hours ahead of a cold front...which during the summer month is often the anti-climactic synoptic feature. The question then turns to the strength of the convection. Forecast profiles are suggesting that with the absence of any morning sunshine and likelihood of morning pcpn...MUCAPE values will average well under 1000 j/kg across the far western counties. Sites east of the Genesee Valley (incl Allegany County) could see values of 1000-1500 j/kg...but that is probably a stretch. Meanwhile bulk shear values will be more impressive across the region...again...especially for sites east of the Genesee Valley where 0-6 bulk shear values could average close to 50 knots. Storms within this environment could support isolated wind related severe weather...large hail would certainly NOT be a threat. While a ribbon of high theta e air will cross our region during the course of the day...the airmass will not be as moist as that from the day before (Fri) as PWAT values will peak closer to 1.5 inches rather than 2. This will help to minimize the risk for flash flood issues. H85 temps on Saturday will average 16c...which is more than warm enough to support afternoon temperatures near 80 f...even WITH a fair amount of cloud cover. This warmth combined with the near 70 deg dew points may make it somewhat uncomfortable...and with the presence of showers and thunderstorms...Saturday will be less than ideal for outdoor activities. The good news is that day to day conditions will improve after this point. The aforementioned cold front will push across our region Saturday evening...almost jumping across...as the previously prohibitive barrier of the lake breeze will weak with the setting sun. While there could be some scattered showers or storms with the passage of the front...significant convection by this time is not expected. Much drier air in the mid and upper levels will then sweep across the Lower Great Lakes in the wake of the front...and this will offer partial clearing overnight for all but sites east of Lake Ontario. Meanwhile overnight lows will return to the 60s. While a shower cannot be ruled out on Sunday within the cyclonic flow aloft...surface based ridging nosing north from the Ohio Valley should guarantee that it will be a nicer day. We will experience at least partial sunshine and more comfortable conditions..as lower humidity levels will accompany afternoon temperatures that will generally be in the 70s. A weak cold front will settle to the south across our forecast area Sunday night. While this feature could kick off a shower or two... the majority of the night should be rain free. The front will slow its southward push late Sunday night and Monday...so this will leave the potential for scattered nuisance showers across the Southern Tier. The majority of the region though should be able to enjoy fair dry weather. Temperatures on Monday will top out in the mid to upper 70s for most areas. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A low amplitude pattern over the country at the start of this period will amplify somewhat as we push deeper into the week...as a 596dm ridge over the west will expand and build north to include the Canadian Rockies. This will encourage existing troughiness over the Great Lakes to deepen which will open the door for more active weather. It will also virtually guarantee that the real hot weather will remain out west. Unfortunately...while the various groups of ensembles are in complete agreement with this longwave pattern... there is a large variance in the finer details. On Tuesday...Canadian high pressure will be centered over our forecast area. This will offer fine comfortable weather across our region with temperatures climbing to within a couple degrees of 80. The discrepancies between the various ensemble packages then increase as we push through Tuesday night into Wednesday and Thursday. For what its worth...the ECMWF based ensembles are generally faster with moving the surface high off the coast and ushering in the next shortwave from the center of the country. This would result in unsettled weather Wednesday into early Thursday... while the GFS is notably slower...keeping wednesday dry but having a wetter day Thursday. Will increase pops to slight and low chc at this point. While the timing of this next round of showers includes a lot of uncertainty...there is fairly high confidence that conditions will deteriorate as we push through the middle of the week. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Today another mid level disturbance will move across the region from west to east...bringing a round of fairly numerous showers and thunderstorms that will affect most locations for a rough 4-6 hour window or so. These could produce restrictions to IFR/ MVFR in very heavy downpours...with some stronger storms also capable of producing strong wind gusts from roughly about the Genesee Valley eastward. Following the passage of this disturbance...only widely scattered convection is then expected for late this afternoon and much of tonight...with mainly dry weather and VFR conditions tending to prevail. Very late tonight another mid level disturbance will approach from the west...resulting in chances for convection and attendant restrictions increasing again across far western New York. Outlook... Saturday and Sunday...VFR/MVFR with scattered to occasionally more numerous showers and thunderstorms. Monday and Tuesday...Mainly VFR. && .MARINE... While winds and waves are generally expected to remain below advisory levels through today and the upcoming weekend...there will be a risk of thunderstorms both today and Saturday...some of which could produce locally strong wind gusts and higher waves...as well as very poor visibilities in heavy downpours. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH/JJR NEAR TERM...CHURCH/JJR SHORT TERM...RSH LONG TERM...RSH AVIATION...CHURCH/JJR MARINE...CHURCH/JJR
Hazardous weather outlook, Jun 30, 4:55 AM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Fri Jun 30 2017 NYZ001>003-010>013-019>021-085-010900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 455 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Showers and thunderstorms through early afternoon could produce torrential downpours. This could lead to localized flash flooding. There will also be a slight chance that some of the storms could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms during the first half of Saturday could contain damaging wind gusts. Otherwise the probability for widespread hazardous weather is low during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-010900- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 455 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms through early afternoon could produce torrential downpours. This could lead to localized flash flooding. There will also be a slight chance that some of the storms could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms on Saturday could contain damaging wind gusts and localized heavy rain. Otherwise the probability for widespread hazardous weather is low during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf RSH
In the hours before
Special weather statement, Jun 30, 12:07 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1207 PM EDT FRI JUN 30 2017
NYZ005-006-301700-
Oswego-Northern Cayuga-
1207 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAYUGA AND OSWEGO
COUNTIES...
At 1206 PM EDT, a strong thunderstorm was located over Lysander
moving northeast at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fulton, Central Square, Redfield, Battle Island State Park, Hastings,
Volney, West Monroe, Palermo, Phoenix and Ira.
This includes Interstate 81 between exits 32 and 35.
LAT...LON 4348 7581 4335 7587 4324 7616 4327 7621
4323 7620 4321 7624 4324 7627 4320 7628
4323 7631 4323 7648 4315 7647 4312 7649
4329 7664 4369 7577 4347 7576
TIME...MOT...LOC 1606Z 240DEG 46KT 4325 7649
MitchellSpecial weather statement, Jun 30, 12:36 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1236 PM EDT FRI JUN 30 2017
NYZ012-020-085-301715-
Cattaraugus-Southern Erie-Wyoming-
1236 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO WESTERN
WYOMING...NORTHERN CATTARAUGUS AND SOUTHERN ERIE COUNTIES...
At 1234 PM EDT, a line of strong thunderstorms was across the Boston
Hills, moving slowly east. This line is producing locally heavy
rainfall, with over an inch of rain possible in less than an hour.
Locations impacted include...
Boston, Springville, Colden, Gowanda, Arcade, East Concord, Chaffee,
North Boston, Concord and Collins.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4233 7906 4249 7905 4269 7877 4276 7846
4267 7831 4249 7846
TIME...MOT...LOC 1634Z 252DEG 21KT 4257 7877
ApffelSpecial weather statement, Jun 30, 1:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 109 PM EDT FRI JUN 30 2017 NYZ011-012-301800- Wyoming-Genesee- 109 PM EDT FRI JUN 30 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL BRING TORRENTIAL RAINS TO NORTHERN WYOMING AND SOUTHERN GENESEE COUNTIES... At 108 PM EDT, strong thunderstorms were clustered near Attica, or 8 miles south of Batavia, moving east at 15 mph. These storms will bring very heavy rainfall to Attica and nearby locations with more than an inch of rain possible in an hour or less. Locations impacted include... Darien Lakes State Park, Le Roy, Bennington, Attica, Pavilion, Stafford, Covington, Alexander, Wyoming and East Bethany. This includes Interstate 90 near exit 47. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4277 7839 4290 7841 4304 7796 4282 7796 TIME...MOT...LOC 1708Z 250DEG 14KT 4287 7821 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:35 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 30, 12:07 PM EDT | Special Weather Statement | BUF | Oswego | 53 min |
| Jun 30, 12:36 PM EDT | Special Weather Statement | BUF | Erie | 39 min |
| Jun 30, 4:00 PM EDT | Special Weather Statement | BUF | Oswego | 45 min |
| Jun 30, 7:47 PM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 8 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.